Ripples- My Retin A Story

(Public Forum) This forum is for new ('newbie") members to ask questions and receive support. New members can post their story in this area.

Ripples- My Retin A Story

PostPosted by Ripples » Sun Sep 11, 2016 6:33 pm

Hello everyone,
I have damage from Retin A. I am 36 years old. I started using it as was recommended by my dermatologist for acute onset adult acne. My skin just erupted in acne and I was desperate. I had also heard all of the wonderful stories about Retin A. I started noticing the huge open pores, orange peel skin and atrophic scarring from healing acne. I have had plenty of pimples in my lifetime and have never had scarring before. I told my dermatologists of what I was seeing and they told me that it was IMPOSSIBLE for the Retin A to be causing it. I believed them and continued my treatment as instructed. They told me that it could only be good for my skin. After about 6 months the Retin A was still not helping with my acne. I started Spironolactone (and continued Retin A) and 6 weeks later my acne was MUCH improved. I discontinued Retin A 5 weeks ago after using it for over 7 months.
I thought, this just cannot be right, my pores are huge, indentations started forming out of nowhere. It almost looks like the skin between my pores is swollen, making the pores much more visible and connect into lines especially on my right cheek. My acne scarring also seems to be mostly on the right side of my face. Believe it or not, my dermatologists (and I have seen 3) STILL say that I should use it. That Retin A has no such side effects.
Anyway, I am trying to be gentle on my skin, a lot of cleansers/moisturizers burn my face and it is challenging (and expensive!) to find ones that don't. I am currently using Cerave Hydrating Face Wash and Clinique Moisture Surge Gel Moisturizer. I am also trying to find an SPF 30+ sunblock that doesn't have any chemical sunscreens and is non-comedogenic. All of the ones that I have tried are either too white or are really drying. Can anyone make any recommendations? Perhaps something that contains a moisturizer?
I am also trying PsoriaGold, the company kindly sent me 3 samples. Siana (at PsoriaGold) has been so wonderful and says that open pores and orange peel texture are signs of inflammation and that my skin will heal over time. Oh, how I hope she is right!
I am so sorry for all of the members of this support board, but I am so grateful that someone invented this site and that we can try to help each other.
Warm Regards
Last edited by Ripples on Sun Sep 11, 2016 6:36 pm, edited 1 time in total.
Ripples
 
Posts: 16
Joined: Mon Sep 05, 2016 12:23 pm

Re: Ripples- My Story

PostPosted by Ripples » Sun Sep 11, 2016 6:35 pm

Hello everyone,
I wanted to add a couple of things...
When I was using Retin A I frequently experienced a strong pulling sensation in my right cheek. As it turns out, it is in the same spot that the worst of my damage seems to have occurred. I don't think that this is a coincidence. This pulling sensation has been gradually subsiding after discontinuing Retin A. One of my dermatologists thought the sensation could be from inflammation... Anyway, just wanted to throw that out there, in case anyone else may be experiencing it.

Also, I have been reading the stories of others on this forum and have noticed that many are affected by autoimmune diseases. I have had trouble with acute allergic reactions (hives frequently (and I mean the head to toe kind), occasional exercise-induced anaphylaxis, etc.) for about 10 years. Recently, after my most recent (and worst) anaphylaxis, I was diagnosed with a Mast Cell Disease. Doctors still are not sure if Mast Cell Diseases are autoimmune, but think that they may be.

A common thread between all autoimmune diseases is inflammation. I wonder if when you add inflammation (Retin A, chemical peels, lasers, etc.) to already inflamed tissue, that it has the real potential to produce damage and poor healing. Not that everyone has acquired damage in this way, but perhaps some. This is just me thinking out loud... Sometimes I think if I had a reason why this happened, perhaps it would be easier to cope with, or maybe not, I don't know.

I do know, however, that my most important work is to share my experience. Perhaps healing will follow...

Warm Regards
Ripples
 
Posts: 16
Joined: Mon Sep 05, 2016 12:23 pm

Re: Ripples- My Retin A Story

PostPosted by fraxeldamage1 » Sun Sep 11, 2016 8:50 pm

Hi Ripples,

I wanted to start off by saying I am so sorry you experienced damage from Retin A. The damage you describe sounds exactly like my damage from the Fraxel laser. I also wanted to mention that I experienced a pulling sensation on my face for months after the laser which probably took 7-9 months to subside. I know that my experience and my damage is from a laser but I think it is important to note the commonalities in symptoms. I am glad to hear this has gotten better for you. Orange peel skin texture is healable, especially from retin a damage so I think there is hope for you. I have spoken to many who have been successful in getting rid of this.
fraxeldamage1
 
Posts: 89
Joined: Wed Apr 29, 2015 4:47 pm

Re: Ripples- My Retin A Story

PostPosted by Ripples » Sun Sep 11, 2016 9:43 pm

Dear fraxeldamage1,
Thank you for your kind and positive words of encouragement. I, too, am so sorry that you have been damaged. I agree, it is important to note the similarities in symptoms between Retin A and Laser damage. I had not heard of others that have had the same pulling sensation, thank you for validating this. I wish for you hope and healing.
Ripples
 
Posts: 16
Joined: Mon Sep 05, 2016 12:23 pm

Re: Ripples- My Retin A Story

PostPosted by Abby » Thu Oct 13, 2016 9:08 pm

Hi Ripples, so sorry about your RetinA damage. I was wondering What is the concentration of the RetinA that you have used to have caused such damage to your skin? I have been using RetinA very sparingly only once or twice a week or so in hopes that it can improve something in my face but I'm also very scared of making things worse. RetinA in particular should be introduced very slowly in order to build tolerance and cell receptors.
Abby
 
Posts: 66
Joined: Tue Dec 23, 2014 3:08 pm

Re: Ripples- My Retin A Story

PostPosted by Ripples » Sat Oct 15, 2016 7:34 pm

Hello Abby,
I used Retin A as directed by my dermatologist. It was prescribed for acne. I started with Retin A 0.01% Gel (the regular kind, not the Micro) every night for 1 month, then was increased to 0.025% Gel every night. I followed every instruction perfectly. I stayed out of the sun, used sunscreen and used only the most gentle and basic products on my skin. As I remember it was a couple of weeks after the increase that the horrible texture came. I was told that this texture would resolve as I continued to use Retin A. There was also a very small amount of redness so I decreased it to every other night instead. I continued that way for another 5 months until I could not take it anymore. I never had any irritation (redness, peeling, etc.) while using it every other day. I think that the texture stayed about the same for that 5 months, but the more I used it the more I started scarring badly from acne (never did before). And alas, it never did help with the acne, it only got worse and worse. From what I have read, the Gel is stronger than the Cream version and is used for acne patients.
I hope that Retin A only improves your skin. I know that many people have great experiences with it. Only a few seem to have bad results. Though the research I have done tells me that once the texture is there it stays for a long time or sometimes forever. And it appears suddenly. Did you see the pictures on my other post? Eeek! My skin continues to change after discontinuing it, but I would not say that it looks better yet. Here's hoping!
Warm Regards :)
Ripples
 
Posts: 16
Joined: Mon Sep 05, 2016 12:23 pm

Re: Ripples- My Retin A Story

PostPosted by fraxeldamage1 » Fri Oct 21, 2016 6:12 am

It has to be so frustrating for this texture to pop up seemingly out of nowhere. I would think this texture what happen because of some type of excessive irritation but that doesn't seem to be the case with you and many others. Keep your head up, Ripples!
fraxeldamage1
 
Posts: 89
Joined: Wed Apr 29, 2015 4:47 pm

Re: Ripples- My Retin A Story

PostPosted by Abby » Fri Oct 21, 2016 8:46 am

It is very confusing indeed. Some medical articles praise the RetinA as if it was the cure for every cutaneous ailment. Like hyperpigmentation, sun damage, wrinkles, scars, acne, sebaceous hyperplasia and even rosacea. Yet some people get serious damage from it. Why? How are those ppl's skin different? Do they have less receptors in their skin? Is it something related to how skin repairs itself that makes some ppl have more fragile skin? Is it their immune response?
Why is this not an important issue for the derms to study scientifically rather than randomly causing such harm to people.

I asked my GP to prescribe me RetinA in May, as I thought that I would be happy if it would help with any of my issues. I use the 0.01% about t 4 times a week. She instructed me to wash it off after one hour of application and I have had no problems using it this way. I had some light flaking initially but that was it. As with everything else that I have used so far I can't see improvement in the pores and scars.
Abby
 
Posts: 66
Joined: Tue Dec 23, 2014 3:08 pm


Return to Support for New Members (PUBLIC)

Who is online

Users browsing this forum: No registered users and 0 guests